Hail, Dallam
- When
- September 9, 9:16 PM CST
- Where
- Dallam County, 1.81 mi WNW of Perico
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.280, -102.880
A good bit of moisture worked its way into the combined Oklahoma and Texas Panhandles on the 9th through the 11th. The upper level pattern favored upper level help for storms to travel into the combined Panhandles from the west and northwest during the late afternoon into overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A good bit of moisture worked its way into the combined Oklahoma and Texas Panhandles on the 9th through the 11th. The upper level pattern favored upper level help for storms to travel into the combined Panhandles from the west and northwest during the late afternoon into overnight hours. The first night on the 9th a couple of strong supercell thunderstorms dropped hail up to 2.5 in diameter in the western Oklahoma Panhandle. More widespread storms managed to drop hail up to 1.5, but these storms also produced several severe wind gusts upwards of 80 plus mph on the night of the 10th across much of the combined Panhandles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 9, 6:16 PM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Amarillo TX 716 PM CDT Sat Sep 9 2023 ...New AVIATION... .SHORT TERM ... (This evening through Sunday night) Issued at 246 PM CDT Sat Sep 9 2023 High pressure continues to shift westward over the Desert Southwest into portions of Mexico and the Pacific Ocean. This is leading to the FA being under northerly to northwesterly flow aloft and allowing for some slightly cooler high temps today. Slight chances for rain late tonight into the overnight period will exist with the possibility of some help from upper level disturbances in the flow. Overall, CAMS are on a downward trend in activity tonight, with the best chances for some thunder showers happening in the far southwest TX Panhandle as activity travels southeast from portions of eastern NM. H7 theta-e advection is lacking today but is expected to improve going into tomorrow. Forecast soundings depict some modest CAPE of around 500-1500 J/kg of CAPE this evening with lapse rates around 8 to 9 C/km in the east. However, this is long before any shortwave comes to help with lift. Although severe storms cannot be completely ruled out, it is not looking very promising for the perfect conditions to come together, therefore a severe storm is not guaranteed to happen. Tomorrow, increased moisture flux as seen in H7 theta-e advection will increase PoPs especially going into tomorrow evening. PWATs are only expected to be around 0.9" tonight, with an increase to around 1.5" tomorrow for comparison. This increase in moisture will also be accompanied by better dynamics with increased PVA. An expected cold front late tomorrow night may also help with some lift into the overnight hours. With this said, PoPs will be increasing through out the day tomorrow and maxing out around 70 to 80 percent after 7 PM tomorrow evening. Early on in the afternoon tomorrow, thunderstorms my have some better chances to become severe with large hail and damaging winds the main threat. However, the overall potential for hail growth will be conditional on what happens tonight into tomorrow morning. Depending on how much cloud cover is present early on in the day could limit overall instability and hail growth potential. The HRRR that has little to no activity in the morning will allow for uncapped SBCAPE values upwards of 2000 to 2500 J/Kg, with the potential for hail up to 1.75". However, overall bulk shear is still not looking the greatest. On the other hand the RAP keeps things a bit more capped at the surface as early day activity keeps storms a bit more elevated with MLCAPE values a modest 1000-1500 J/Kg, with hail most likely topping out around 1.25" in diameter. As coverage increases going later into the evening forecast soundings start to become more tropical in nature. This will increase the possibility of some flooding issues as well, especially if areas see prolong periods of heavy rain. 36 && .LONG TERM ... (Monday through next Friday) Issued at 246 PM CDT Sat Sep 9 2023 SUMMARY...The long term outlook still appears favorable for solid rain chances and fall-like temperatures to be on the way most of next week! As of the current forecast, by next Thursday, everyone in the Panhandles will have had at least a 30% chance for measurable rain. While this won't be a constant, widespread, drenching rain, there will be multiple opportunities for scattered to numerous showers/storms to reach a majority of the area at some point or another. Temperatures will be much cooler with daytime highs remaining below 80 degrees for most of the Panhandles throughout the period. DISCUSSION...Deterministic and ensemble guidance are in agreement that northwest flow aloft in conjunction with deep layer moisture (PWATs of 1.0-1.5") will have an extended stay over the Panhandles through at least Wednesday. Stronger cold fronts moving in Monday as well as Thursday, along with multiple shortwaves (assuming they track favorably) should provide ample large scale lift for rounds of showers and storms. Our first front pushes in as early as Monday morning based on more aggressive guidance, perhaps perpetuating lingering overnight convection. Another shortwave looks to slide off the Rockies later in the afternoon/evening for additional storm chances before briefly washing out moisture from the area. Majority of Tuesday could turn out to be a recovery day as southeasterly winds work to replenish moisture, but any disturbance that finds its way into the area may induce some convection for the southern Texas Panhandle where best moisture will remain. Things could get interesting Wednesday as latest trends indicate the possibility of a stronger, slightly more amplified trough digging into the southern plains. This could depend heavily on the effects of a lead shortwave overnight Tuesday into Wednesday however. If this main trough times out well and ample destabilization can occur, sufficient shear could lead to at least some severe weather risk. Again, this would be a conditional threat, but with stronger dynamics in play especially whenever the next front moves in, Wednesday may become a day requiring further attention. Thursday and beyond, POPs begin to decrease as models diverge on quality of available moisture, but northwest flow aloft will persist. Realistic rainfall totals across the Panhandles after midweek of a quarter to half inch may be commonplace, with totals over an inch certainly plausible. Depending on which areas receive these higher amounts, localized flooding could very well become a concern. Harrel && .AVIATION... (00Z TAFS) Issued at 643 PM CDT Sat Sep 9 2023 VFR conditions expected throughout the 00Z TAF period. A very low chance of a shower or storm for KAMA through 06Z, not high enough to include in TAF at this time. Winds will be out of the south and southeast at 10-20 kts with higher gusts at times, especially during the day on Sunday. Meccariello && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 91 61 73 / 20 40 60 50 Beaver OK 61 86 57 71 / 30 50 90 70 Boise City OK 59 88 56 68 / 20 30 70 50 Borger TX 67 94 64 75 / 20 50 70 60 Boys Ranch TX 64 93 61 74 / 20 30 60 40 Canyon TX 64 91 61 75 / 20 40 60 50 Clarendon TX 67 89 64 76 / 20 50 70 60 Dalhart TX 59 88 56 70 / 20 30 60 50 Guymon OK 60 89 58 70 / 20 50 80 60 Hereford TX 64 93 61 76 / 30 30 50 40 Lipscomb TX 61 88 59 73 / 20 50 80 70 Pampa TX 64 88 61 72 / 20 50 80 60 Shamrock TX 64 89 62 77 / 20 40 80 70 Wellington TX 66 92 64 78 / 20 30 70 70 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...36 LONG TERM....38 AVIATION...29
Hazardous Weather Outlook National Weather Service Amarillo TX 254 PM CDT Sat Sep 9 2023 OKZ001>003-TXZ001>020-317-100800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 254 PM CDT Sat Sep 9 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Strong to severe thunderstorms will be possible across the western Oklahoma and Texas Panhandles this evening, starting as early as 5 PM ending around midnight. Additional storms will be possible in the northeast combined Panhandles after midnight. Damaging winds and hail up to one inch in diameter are the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the Panhandles Sunday through Friday. Some of the storms may become severe with large hail and damaging winds the main threats. Heavy rain Sunday through Thursday may cause areas of localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
754 PM CDT Sat Sep 9 2023
OKZ001-100130-
Cimarron OK-
754 PM CDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of western Cimarron
County through 830 PM CDT...
At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Black Mesa Park, or 14 miles northwest of Boise City,
moving south at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kenton, Wheeless, Black Mesa Park, and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3692 10300 3693 10264 3692 10255 3650 10249
3650 10300
TIME...MOT...LOC 0053Z 345DEG 12KT 3682 10274
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
824 PM CDT Sat Sep 9 2023
TXZ006-011-100200-
Hartley TX-Oldham TX-
824 PM CDT Sat Sep 9 2023
...Strong thunderstorms will impact portions of northeastern Oldham
and southeastern Hartley Counties through 900 PM CDT...
At 824 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Hartley to 5 miles south
of Channing to 12 miles west of Boys Ranch. Movement was east at 15
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Channing and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3567 10252 3585 10245 3590 10216 3544 10216
3538 10228 3552 10263
TIME...MOT...LOC 0124Z 278DEG 14KT 3582 10233 3560 10233 3554 10247
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
852 PM CDT Sat Sep 9 2023
TXZ006-007-100215-
Hartley TX-Moore TX-
852 PM CDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of western Moore and
east central Hartley Counties through 915 PM CDT...
At 852 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Hartley, or 13 miles west of Dumas, moving east at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dumas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3575 10229 3595 10231 3601 10190 3571 10190
TIME...MOT...LOC 0152Z 269DEG 18KT 3585 10220
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
854 PM CDT Sat Sep 9 2023
TXZ006-011-100230-
Hartley TX-Oldham TX-
854 PM CDT Sat Sep 9 2023
...Strong thunderstorms will impact portions of central Oldham and
southeastern Hartley Counties through 930 PM CDT...
At 854 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Channing to 10 miles west of Boys Ranch to 15
miles southeast of Nara Visa. Movement was southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Channing and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3554 10299 3557 10251 3577 10243 3572 10216
3534 10217 3531 10283
TIME...MOT...LOC 0154Z 313DEG 11KT 3569 10236 3549 10244 3548 10286
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
916 PM CDT Sat Sep 9 2023
TXZ007-100245-
Moore TX-
916 PM CDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of central Moore County
through 945 PM CDT...
At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Dumas, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dumas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3577 10216 3595 10216 3602 10178 3575 10175
TIME...MOT...LOC 0216Z 264DEG 18KT 3587 10208
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
945 PM CDT Sat Sep 9 2023
TXZ011-100315-
Oldham TX-
945 PM CDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of south central Oldham
County through 1015 PM CDT...
At 944 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Adrian, or 15 miles northwest of Vega, moving
southwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Adrian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3550 10274 3544 10246 3519 10253 3525 10283
TIME...MOT...LOC 0244Z 027DEG 8KT 3540 10264
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonThe Amarillo radar (KAMA), 157 km away, was scanning. The volume nearest the first event began at 03:13 UTC.
12 thunderstorm wind, 2 hail, 2 flood. Local standard time, as filed.
Street flooding of water around 6 deep with isolated deeper amounts was was reported across portions of the roadways and intersections in Perryton. There were no reports of stalled or stuck cars.
Three to four power poles were snapped and laying on the ground from thunderstorm winds.
Heavy rains led to flooded ditches along County Road P with water making it up onto the rural road. Some standing water was still on the road the next morning.
Multiple large tree limbs were blown down and flag pole was snapped in half.
A well-built carport, along with the vehicles in it had wind damage. Also, part of the roof on the home was damaged as well.
Multiple trees were uprooted along HWY 287 by the wind.
A porch was damaged by the thunderstorm wind, along with debris from the damaged porch blown over 200 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139069, 1139070, 1139210, 1139071, 1139073, 1139074, 1139211, 1139075, 1139072, 1139076, 1139077, 1139081, 1139078, 1139079, 1139080, 1139082.